Kansas, 2012Winter Weather in Kansas, January 22, 2012
January 22, 2012 · NWS ICT · 1 event in 1 county or zone
Minor snow accumulations associated with a brief period of light snow during the evening of the 22nd contributed to slick roads across portions of central and south-central Kansas, resulting in a fatal head-on collision north of Lyons in Rice county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor snow accumulations associated with a brief period of light snow during the evening of the 22nd contributed to slick roads across portions of central and south-central Kansas, resulting in a fatal head-on collision north of Lyons in Rice county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 22, 6:17 PM CST, 33 minutes earlier.
Area forecast discussion, Jan 22, 6:17 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CST SUN JAN 22 2012
.UPDATE...
WIND HASN'T QUITE MET CRITERIA FOR ADVISORY AND THE HEADLINE WILL
BE CANCELLED A BIT EARLY. A BAND OF MODERATE SNOW WAS REPORTED
MOVING ACROSS NORTHERN ELLSWORTH COUNTY BUT THIS NARROW BAND WAS
MOVING QUICKLY EASTWARD WITH ONLY A DUSTING OF SNOW ANTICIPATED AT
THIS TIME. A BRIEF MIX MAY DEVELOP ACROSS PORTIONS OF SOUTH
CENTRAL KANSAS AS WELL, BUT NO ACCUMULATION/IMPACT IS ANTICIPATED. POPS
WERE INCREASED THROUGH THE EVENING HOURS BASED ON THE LATEST RADAR
DATA WHERE .05-.10 INCHES OF RAIN IS ANTICIPATED BEFORE STRONG
LARGE-SCALE FORCING FOR SUBSIDENCE BRINGS A RAPID DEMISE.
MWM
&&
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A NARROW BAND OF POST-FRONTAL PRECIPITATION IS ANTICIPATED THIS
EVENING BRINGING A TRANSIENT PERIOD OF MVFR TO KICT, KSLN AND
EVENTUALLY KCNU. RAIN MAY BRIEFLY MIX WITH SNOW AT KSLN BUT ONLY A
DUSTING IS ANTICIPATED BEFORE THE PRECIPITATION ENDS AROUND
03-04Z. BREEZY WEST-NORTHWEST WINDS AROUND 15 KNOTS WILL CONTINUE
THROUGH THE NIGHT BUT VFR IS EXPECTED TO PREVAIL AFTER MIDNIGHT AT
MOST LOCATIONS.
MWM
&&
.PREV DISCUSSION... /ISSUED 248 PM CST SUN JAN 22 2012/
DISCUSSION...
TONIGHT
THE VIGOROUS UPPER TROF WILL IMPACT THE AREA AS IT LIFTS
EAST-NORTHEAST ACROSS THE AREA THIS EVENING. NORTHWEST WINDS
BEHIND THE FRONT WILL BE STRONGEST FOR AREAS ALONG/WEST OF
I-135/HWY 81 WHERE THE LATEST WIND ADVISORY TWEAK IS IN PLACE
UNTIL 01Z. THE STRONG COLD AIR ALOFT AND TRANSIENT DYNAMIC LIFT
WILL ACT ON THE AVAILABLE MOISTURE TO PROMOTE SCATTERED LIGHT
PRECIP. WHILE PRIMARILY RAIN...SOME MIXED PRECIP/SNOW IS
POSSIBLE ACROSS CENTRAL KANSAS THIS EVENING. HOWEVER LITTLE
MORE THAN A DUSTING IS EXPECTED.
DARMOFAL
MON-MON NIGHT:
RELATIVELY QUIET WEATHER ANTICIPATED WITH TEMPERATURES STILL
REMAINING AT OR ABOVE NORMAL.
TUE-WED MORNING:
ISENTROPIC LIFT WILL BEGIN TO OVERSPREAD THE AREA BY TUES MORNING
AHEAD OF THE NEXT STORM SYSTEM. DIFFERENCES REMAIN IN THE MODELS
WITH THE NORTHWARD EXTENT OF MOISTURE RETURN TO THE REGION. THE ECMWF
IS THE MORE MOIST SOLUTION AS IT EXPANDS WIDESPREAD PRECIP OVER THE
AREA BY TUES NIGHT WITH LINGERING MOISTURE OVER SOUTHEAST KANSAS WED
MORNING. THE GFS HOLDS THE MOISTURE A BIT FURTHER SOUTH WITH PRECIP
ONLY AFFECTING FAR SOUTHERN KANSAS. HAVE GONE WITH A BIT OF A BLEND
OF THE TWO WITH CHANCE POPS ACROSS THE KANSAS/OKLAHOMA BORDER AND
EXPANDED SLIGHT CHANCE POPS A BIT FURTHER NORTH.
WED AFTERNOON-SUN NIGHT:
THE EXTENDED PERIOD LOOKS TO BE DRY WITH ABOVE NORMAL TEMPERATURES
PRIOR TO THE NEXT FRONT MOVING THOUGH FRI...WITH TEMPS RETURNING TO
SLIGHTLY ABOVE SEASONABLE NORMS. THE ECMWF IS AGAIN MORE MOIST THAN
THE GFS AND BRINGS IN AN AREA OF LIGHT PRECIP FOR FRI NIGHT. THE GFS
HINTS AT PRECIP BUT DRYS OUT AS THE FRONT MOVES THROUGH. WILL LEAVE
THE FORECAST DRY AT THIS TIME AS A LOT CAN CHANGE BY THEN.
SMITH
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 27 51 27 50 / 60 0 0 10
HUTCHINSON 25 49 27 48 / 50 0 0 10
NEWTON 26 48 27 47 / 70 0 0 10
ELDORADO 27 50 27 49 / 50 0 0 10
WINFIELD-KWLD 28 56 29 54 / 30 0 0 10
RUSSELL 22 50 22 44 / 10 0 0 10
GREAT BEND 23 50 22 46 / 10 0 0 10
SALINA 25 51 23 47 / 70 0 0 10
MCPHERSON 25 50 25 47 / 70 0 0 10
COFFEYVILLE 31 53 29 55 / 20 0 0 10
CHANUTE 29 50 26 52 / 40 0 0 10
IOLA 29 49 27 51 / 50 0 0 10
PARSONS-KPPF 29 52 26 53 / 30 0 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 22, 6:31 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CST SUN JAN 22 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
631 PM CST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF LIGHT SNOW...OR SNOW MIXED WITH RAIN ACROSS
CENTRAL KANSAS THIS EVENING. HOWEVER LITTLE IF ANY SNOW
ACCUMULATIONS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SGS/VJP
Winter Weather, Rice
- When
- January 22, 6:50 PM CST
- Where
- Rice forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 6 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Minor snow accumulations associated with a brief period of light snow during the evening of the 22nd contributed to slick roads across portions of central and south-central Kansas, resulting in a fatal head-on collision on Highway 14, three miles north of Lyons. Unfortunately, a 59-year old man was pronounced dead (indirect) at the scene, and all six occupants of the other vehicle were injured (indirect), some critically. Information courtesy of the Lyons News.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
- Tornado and Hail in Mississippi, January 22 to 23, 2012$127,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360274.